Oklahoma, 2010

Hail and Damaging Winds in Oklahoma, September 15, 2010

September 15, 2010 · NWS TSA · 4 events in 2 counties and zones

A line of strong to severe thunderstorms moved into northeastern Oklahoma from Kansas during the evening of the 15th, resulting in a few reports of damaging wind and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A line of strong to severe thunderstorms moved into northeastern Oklahoma from Kansas during the evening of the 15th, resulting in a few reports of damaging wind and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 15, 6:48 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 15, 6:48 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
748 PM CDT WED SEP 15 2010

...UPDATE...

.DISCUSSION...
SENT UPDATE GIVEN CURRENT RADAR TRENDS. HP SUPERCELLS WILL LIKELY
MOVE INTO FAR NORTHEAST OKLAHOMA THIS EVENING WITH THE POTENTIAL
FOR VERY LARGE HAIL AND DAMAGING WINDS. STORMS COULD REMAIN
DISCRETE FOR THE NEXT COUPLE OF HOURS WHICH WOULD ENHANCE THE
TORNADO THREAT. STORMS SHOULD DEVELOP MORE INTO LINEAR MCS BY LATE
EVENING...WITH A CONTINUED THREAT FOR DAMAGING WIND THREAT
AND CONVECTIVE CLUSTER PUSHES SOUTHEAST.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...06
LONG TERM....12
Hazardous weather outlook, Sep 15, 7:55 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
855 PM CDT WED SEP 15 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
854 PM CDT WED SEP 15 2010

...SEVERE THUNDERSTORMS LIKELY NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS THIS
EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
	TORNADO. RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
ONGOING SEVERE THUNDERSTORMS IN SOUTHEAST KANSAS ARE MOVING
SOUTHWARD INTO NORTHEAST OKLAHOMA. THESE STORMS HAVE PRODUCED
TORNADOES... LARGE HAIL... AND DAMAGING WINDS OVER THE PAST FEW
HOURS. THIS ACTIVITY IS UNDERGOING A TRANSITION FROM DISCRETE
CELLS INTO A MESOSCALE CONVECTIVE COMPLEX. THIS WILL LESSEN THE
TORNADO THREAT WITH TIME. HOWEVER... LARGE HAIL AND DAMAGING WINDS
REMAIN LIKELY WITH THE STRONGER CONVECTION AS IT CONTINUES TO MOVE
SOUTHEASTWARD.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SHOWERS WITH A FEW THUNDERSTORMS MAY BE ONGOING THURSDAY MORNING
ALONG AND AHEAD OF A SOUTHWARD MOVING COLD FRONT. THE FRONT WILL
STALL NEAR THE INTERSTATE 40 CORRIDOR THURSDAY AFTERNOON WITH A
FEW ISOLATED THUNDERSTORMS POSSIBLE NEAR THE BOUNDARY.

HIGH PRESSURE ALOFT WILL BUILD ACROSS THE AREA OVER THE WEEKEND
RESULTING IN DRY WEATHER AND HOT TEMPERATURES THROUGH THE EARLY
PART OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Sep 15, 9:03 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1003 PM CDT WED SEP 15 2010

OKZ056>058-061>063-160400-
CRAIG OK-DELAWARE OK-MAYES OK-NOWATA OK-OTTAWA OK-ROGERS OK-
1003 PM CDT WED SEP 15 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1100 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN ROGERS...NORTHERN DELAWARE...CRAIG...OTTAWA...
     NOWATA AND NORTHWESTERN MAYES

AT 1003 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PEORIA TO BLUEJACKET TO 3 MILES NORTH OF
NOWATA...MOVING SOUTHEAST AT 25 MPH.

A LARGE PORTION OF NORTHEASTERN ROGERS...NORTHERN DELAWARE...CRAIG...
OTTAWA...NOWATA AND NORTHWESTERN MAYES COUNTIES WILL BE AFFECTED BY
THESE STORMS THROUGH 1100 PM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3699 9461 3660 9461 3655 9483 3645 9548
      3695 9580 3695 9579 3700 9579
TIME...MOT...LOC 0303Z 324DEG 23KT 3690 9462 3680 9506
          3671 9560

The radar

The Tulsa radar (KINX), 79 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Osage

When
September 15, 9:10 PM CST
Where
Osage County, 3.65 mi NE of Okesa
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.753, -96.078

Thunderstorm winds were estimated by the media to gust to near 60 mph west of Bartlesville.

Hail, Osage

When
September 15, 9:10 PM CST
Where
Osage County, 5.97 mi ENE of Okesa
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.752, -96.030

Hail, Washington

When
September 15, 9:15 PM CST
Where
Washington County, 0.5 mi W of Bartlesville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.750, -96.009

Thunderstorm Wind, Osage

When
September 15, 10:00 PM CST
Where
Osage County, 1 mi SSE of Barnsdall
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Post Office
Coordinates
36.557, -96.163

Strong thunderstorm wind blew down large tree limbs, some of which landed on a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262562, 262563, 262560, 262561.